Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Lubbock, TX

February 10, 201611 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 10, 2016, 4:16 AM CST for 11 counties in Texas. It took effect at Feb 10, 2016, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2016, 4:16 AM CST (10:16 UTC)
In effect from
Feb 10, 2016, 12:00 PM CST
Expired
Feb 10, 2016, 7:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, King County, TX, Motley County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 95 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3027 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS84 KLUB 101016
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
416 AM CST WED FEB 10 2016

TXZ023>026-029>032-036>038-101830-
/O.NEW.KLUB.FW.W.0004.160210T1800Z-160211T0100Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-CROSBY-
DICKENS-KING-
416 AM CST WED FEB 10 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR THE FAR SOUTHERN TEXAS PANHANDLE...NORTHERN SOUTH
PLAINS...AND NORTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH
OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH
FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING. 

* WIND...WEST TO WEST SOUTHWEST 10 TO 15 MPH INCREASING TO 15 TO
  25 MPH WITH GUSTS TO 35 BY 2 PM...DECREASING AFTER 7PM.

* HUMIDITY...11 TO 14 PERCENT

* FUELS...DRY AND CURED

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

JORDAN
2 follow-up statements
380 
WWUS84 KLUB 101803
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1203 PM CST WED FEB 10 2016

TXZ023>026-029>032-036>038-110100-
/O.CON.KLUB.FW.W.0004.000000T0000Z-160211T0100Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-CROSBY-
DICKENS-KING-
1203 PM CST WED FEB 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR THE FAR SOUTHERN TEXAS PANHANDLE...NORTHERN SOUTH PLAINS...
AND NORTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...
RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER...

* WIND...WEST TO WEST SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35
  MPH...DECREASING AFTER 7PM.

* HUMIDITY...11 TO 14 PERCENT

* FUELS...DRY AND CURED

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
843 
WWUS84 KLUB 110106
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
706 PM CST WED FEB 10 2016

TXZ023>026-029>032-036>038-110215-
/O.EXP.KLUB.FW.W.0004.000000T0000Z-160211T0100Z/
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-CROSBY-
DICKENS-KING-
706 PM CST WED FEB 10 2016

...RED FLAG WARNING HAS EXPIRED FOR THE FAR SOUTHERN TEXAS
PANHANDLE...NORTHERN SOUTH PLAINS... AND NORTHERN ROLLING PLAINS
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER...

THE BREEZY WEST TO SOUTHWEST WINDS HAVE SUBSIDED TO BELOW CRITICAL
THRESHOLDS THIS EVENING...WHILE RELATIVE HUMIDITY VALUES HAVE
SLOWLY COMMENCED TO CLIMB TO OR SLIGHTLY ABOVE 15 PERCENT. AS
SUCH...THE RED FLAG WARNING WAS ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 10, 3:33 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 10, 3:33 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 AM CST WED FEB 10 2016

.SHORT TERM...
PUBLIC FORECAST CONDITIONS SHOULD BE FAIRLY PLEASANT FOR THIS TIME
OF YEAR...WHILE FIRE WEATHER CONCERNS WILL INCREASE THIS AFTERNOON
ACROSS THE ENTIRE AREA AND ESPECIALLY ACROSS THE NORTHERN ROLLING
PLAINS.  00Z UPPER-AIR ANALYSIS SHOWS DRY NORTHWESTERLY FLOW IN
PLACE ALOFT WITH STRONGER JET-LEVEL WINDS WEST OF THE FORECAST AREA
ACROSS THE CENTRAL PART OF THE COUNTRY.  NORTHWESTERLY FLOW
CONTINUES DOWN TO THE 850 HPA LEVEL AS WELL WHICH WILL KEEP DRY AIR
IN PLACE ALONG WITH CLEAR SKIES.  AT THE SURFACE...DEWPOINTS REMAIN
IN THE MID TEENS ACROSS THE CAPROCK WITH HIGHER DEWPOINTS ACROSS THE
ROLLING PLAINS.  AS WE PROGRESS THROUGH THE DAY...MODELS FORECAST
THAT THE FLOW ALOFT WILL TRANSITION TO MORE OF A WESTERLY DIRECTION
RESULTING IN A BROAD BUT DEEPENING LEE SURFACE TROUGH WITH THE AXIS
CENTERED THROUGH THE TEXAS PANHANDLE DOWN INTO THE PERMIAN BASIN.

THE INCREASING PRESSURE GRADIENT AT THE SURFACE WILL HELP TO
INCREASE WIND SPEEDS THROUGH THE AFTERNOON BUT BIGGER CONCERN WILL
BE STRONGER WIND SPEEDS ON TOP OF THE MIXED BOUNDARY LAYER THROUGH
THE AFTERNOON.  ALL MODELS FORECAST AN AREA OF 30-40 KNOT 850 HPA
WESTERLY WIND SWINGING OUT ACROSS THE PANHANDLE AND ACROSS THE
NORTHERN AND NORTHEASTERN PART OF THE FORECAST AREA.  FORECAST
SOUNDINGS SHOW THE BOUNDARY LAYER DEPTH INCREASING INTO THIS LEVEL
WHICH WILL ALLOW HIGHER WIND SPEEDS TO MIX DOWN TO THE SURFACE. THE
RESULT WILL BE SOME GUSTY WINDS ACROSS THE NORTHERN ROLLING PLAINS
AND NORTHERN SOUTH PLAINS INTO THE SOUTHERN TEXAS PANHANDLE...WITH
BIGGER IMPACTS IN FIRE WEATHER CONDITIONS SO SEE THE FIRE WEATHER
SECTION BELOW AND FIRE WEATHER FORECAST FOR MORE DETAILS.  THE MAIN
IMPACT IN SENSIBLE WEATHER WILL BE HIGH TEMPERATURES CLIMBING INTO
THE MID 70S FOR THE CAPROCK AND LOW 80S FOR THE ROLLING PLAINS.
DOWNSLOPE WARMING COMPONENT THANKS TO THE WEST WIND AND AMPLE
SUNSHINE SHOULD HELP BUMP TEMPS TODAY WELL ABOVE NORMAL FOR THIS
TIME OF YEAR.

WIND SPEEDS WILL GRADUALLY DECREASE AFTER SUNSET AS THE BOUNDARY
LAYER DECOUPLES AND THE PRESSURE GRADIENT RELAXES.  A COLD FRONT
WILL MAKE SOUTHWARD PROGRESS THROUGH THE OVERNIGHT HOURS AND IS
FORECAST TO BE CLOSE TO EXITING THE FORECAST AREA BY SUNRISE
THURSDAY.  A BIT OF COOLER AIR WILL ARRIVE BEHIND THE FRONT WHICH
MAY IMPACT MIN TEMPERATURES DOWNWARD A BIT MAINLY ACROSS THE
NORTHERN ZONES.  BIGGEST IMPACT WILL BE TO KEEP WIND SPEEDS UP
OVERNIGHT SO THAT RADIATIONAL COOLING DOES NOT DOMINATE HOW LOW MIN
TEMPS WILL FALL.

JORDAN

.LONG TERM...
VERY LITTLE ADJUSTMENT MADE TO THE LONG TERM GRIDS WITH ABOVE
AVERAGE TEMPERATURES AND DRY CONDITIONS EXPECTED TO BE THE GENERAL
RULE. THE MAIN CHALLENGE CONTINUES TO BE PINPOINTING THE STRENGTH
AND TIMING OF THE MODEST COLD FRONTS THAT WILL IMPACT THE REGION
EVERY DAY OR TWO.

AFTER A VERY WARM FEBRUARY DAY TODAY WE WILL SEE OUR FIRST FROPA
OF THE PERIOD EARLY THURSDAY. THIS FRONT WILL BRING A NORTHERLY
WIND SHIFT AND MINOR COOLING...THOUGH AFTERNOON TEMPERATURES WILL
STILL BE ABOVE AVERAGE WITH HIGHS WELL INTO THE 60S. WEAK SURFACE
TROUGHING IN THE LEE OF THE SOUTHERN ROCKIES UNDER NORTHWEST FLOW
ALOFT WILL BRING A QUICK RETURN TO DOWNSLOPE BREEZES EARLY FRIDAY.
STRONG INSOLATION AND THE DRY DOWNSLOPING BREEZES WILL SUPPORT
HIGHS RISING INTO THE UPPER 60S TO LOWER 70S FRIDAY BEFORE THE
NEXT COLD FRONT BACKDOORS THROUGH THE SOUTH PLAINS FRIDAY NIGHT.
THIS SECOND FROPA WILL BE ASSOCIATED WITH A PROGRESSIVE 1045 MB
SURFACE HIGH THAT WILL PLUNGE OUT OF CANADA THROUGH THE MIDWEST.
WEST TEXAS WILL ONLY EXPERIENCE A BRIEF GLANCING BLOW...BUT IT
WILL KNOCK HIGHS DOWN INTO THE UPPER 50S OR LOWER 60S OVER THE
NORTHEAST ZONES ON SATURDAY...WHILE A MORE LIMITED INFLUENCE
SHOULD KEEP READINGS SEVERAL DEGREES HIGHER UP ON THE CAPROCK.

A BRIEF PERIOD OF RETURN FLOW ON THE BACK SIDE OF THE DEPARTING
SURFACE HIGH MAY ATTEMPT TO CARRY IN SOMEWHAT IMPROVED MOISTURE
LEVELS AND MAYBE EVEN BRING THE RISK OF LOW CLOUDS EARLY
SUNDAY...BUT VEERING SURFACE FLOW WILL LIMIT ANY THREAT/DURATION.
ANOTHER WEAK COLD FRONT WILL FOLLOW SUNDAY OR SUNDAY
EVENING...THOUGH HIGHS ARE STILL EXPECTED TO MAKE IT INTO THE 60S
BOTH SUNDAY AND MONDAY AS THIS FRONT WILL HAVE MINIMAL COOLING
ASSOCIATED WITH IT. THERE IS AN OUTSIDE SHOT A FEW SHOWERS COULD TRY
AND FIRE ALONG THE FRONT AS IT ENCOUNTERS THE BETTER MOISTURE LATE
SUNDAY ACROSS THE FAR EASTERN ZONES...BUT THE MUCH BETTER CHANCES
WILL BE FURTHER EAST INTO NORTH TEXAS. ATTM 10 PERCENT POPS APPEAR
SUFFICIENT ACROSS OUR FAR EASTERN ZONES LATE SUNDAY INTO EARLY
MONDAY. WE MAY SEE TEMPERATURES VENTURE BACK UP INTO THE 70S
BEYOND THAT /BY TUESDAY/ AS DRY DOWNSLOPING WINDS REDEVELOP.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE TEXAS
PANHANDLE INTO THE NORTH CENTRAL SOUTH PLAINS AND NORTHERN ROLLING
PLAINS BY THIS AFTERNOON. A GRADUAL INCREASE IN WIND SPEEDS ARE
EXPECTED AND THE WIND DIRECTION WILL BE GENERALLY FROM THE WEST.
A DRY AIRMASS WILL BE IN PLACE RESULTING IN MINIMUM RH VALUES
FALLING INTO THE MID TEENS BY THIS AFTERNOON. BIGGEST UNCERTAINTY
ON WHERE THE RED FLAG WARNING WILL BE NEEDED IS HOW THE STRONGEST
WINDS WILL DEVELOP THROUGH THE DAY. THIS MORNING...THE STRONGEST
WIND IS FORECAST TO DEVELOP ACROSS THE TEXAS PANHANDLE WITH A
GRADUALLY SHIFT INTO CENTRAL OKLAHOMA. THE SOUTH PLAINS AND
ROLLING PLAINS WILL BE ON THE WESTERN EDGE OF THE STRONGEST LOW
AND MID-LEVEL WINDS WITH THE GREATEST POTENTIAL FOR MEETING TIME
AND SPEED CRITERIA ACROSS THE NORTHERN ROLLING PLAINS. WEST OF A
DIMMITT...LUBBOCK...TO ASPERMONT LINE...WIND SPEEDS ARE FORECAST
TO NOT REMAIN HIGH ENOUGH TO MEET THE TIME REQUIREMENT FOR RED
FLAG CONDITIONS. HOWEVER...DRY AIR AND BREEZY CONDITIONS WILL
STILL WARRANT CARE AND A FIRE DANGER STATEMENT WILL BE ISSUED FOR
AREAS NOT COVERED BY A RED FLAG WARNING. NEEDLESS TO SAY...IT WILL
NOT BE A GOOD DAY TO DO ANY BURNING ANYWHERE IN THE LUBBOCK CWA.

JORDAN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
TXZ023>026-029>032-036>038.

&&

14/23
Hazardous weather outlook, Feb 9, 5:17 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CST TUE FEB 9 2016

TXZ021>044-102330-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
517 PM CST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM...DRY AND GUSTY SOUTHWESTERLY WINDS WILL CREATE ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AFTERNOON.

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.